advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Morganton, North Carolina, USA:

Two weeks ago, my doctor prescribed prednisone for a sudden bout of hives, approximately seven days into this treatment, my blood pressure became very high, and I had to be taken off of the prednisone very quickly. Almost immediately I became dizzy and shaky, and generally felt terrible. Then, within a few days, I developed a rash on my arms, legs and back, and chest area which became hard to deal with.

I went to the doctor to talk about the rash, but he wanted to talk about my blood work done about three days after I discontinued the prednisone noting that my blood sugar was 149 mg/dl [mmol/L]. Two months previously, it was 111 mg/dl [mmol/L]. I take blood pressure medications and Pravachol, but I have never had any problems with my blood sugar.

Did the prednisone cause this rise in my blood sugar? Is it reversible? I have not been able to see the doctor since I had a two-hour glucose test done this week to get any answers from him, but it was up again when they did this. I am starting to get very concerned about this, and need some advice.

Answer:

I would suggest you cannot make the diagnosis of type  2 diabetes in the presence of recent steroid therapy. However, individuals at increased risk for type 2 diabetes have their sugars rise with prednisone.

I would use the time with your physician to discuss ways to decrease your risk of developing diabetes.

JTL

[Editor's comment: Also, see Your doctor advises using steroids, at the Diabetes Monitor. WWQ]

DTQ-20020111091837
Original posting 10 Feb 2002
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.